Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 35, NWS Las Vegas, NV

August 23, 2009Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 23, 2009, 4:57 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2009, 4:57 PM MST (23:57 UTC)
Expired
Aug 23, 2009, 5:31 PM MST
In force
34 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 124 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 3:11 PM MSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 12.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2009-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2009-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 232357
SVRVEF
AZC015-CAC071-240045-
/O.NEW.KVEF.SV.W.0035.090823T2357Z-090824T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
457 PM MST SUN AUG 23 2009

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...
  EXTREME EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST
  CALIFORNIA...

* UNTIL 545 PM MST/545 PM PDT/.

* AT 457 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR TOPOCK...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...TOPOCK AND THE NORTHERN END OF LAKE
  HAVASU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE HAVASU GET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE 
CAUGHT ON THE WATER IN A THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST
SUNDAY EVENING/1100 PM PDT SUNDAY EVENING/ FOR NORTHWEST ARIZONA AND
SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

&&

LAT...LON 3486 11408 3462 11400 3453 11451 3471 11457
TIME...MOT...LOC 2357Z 254DEG 17KT 3465 11443

$$

JA
1 follow-up statement
000 
WWUS55 KVEF 240031
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
531 PM MST SUN AUG 23 2009

AZC015-CAC071-240037-
/O.CAN.KVEF.SV.W.0035.000000T0000Z-090824T0045Z/
MOHAVE AZ-SAN BERNARDINO CA-
531 PM MST SUN AUG 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL SAN
BERNARDINO AND SOUTHWESTERN MOHAVE COUNTIES IS CANCELLED...

DOPPLER RADAR INDICATED THE THUNDERSTORM PREVIOUSLY NEAR TOPOCK AND 
THE NORTHERN END OF LAKE HAVASU WAS WEAKENING AS IT MOVED NORTHEAST. 
ADDITIONAL THUNDERSTORMS COULD IMPACT THIS SAME AREA BETWEEN 6 AND 
700 PM AS THEY REDEVELOP ALONG HIGHWAY 95 BETWEEN NEEDLES AND VIDAL 
JUNCTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST
SUNDAY EVENING/1100 PM PDT SUNDAY EVENING/ FOR NORTHWEST ARIZONA AND
SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

LAT...LON 3486 11408 3462 11400 3453 11451 3471 11457
TIME...MOT...LOC 0027Z 254DEG 17KT 3469 11426

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:48 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 23, 3:48 PM MST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
348 PM PDT SUN AUG 23 2009

.SYNOPSIS...SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AS
A TROUGH OF LOW PRESSURE MOVES INLAND. A FEW STORMS MAY LINGER IN
LINCOLN AND MOHAVE COUNTIES TUESDAY...THEN DRY WEATHER IS EXPECTED
FOR THE REMAINDER OF THE WEEK. TEMPERATURES WILL RISE BACK ABOVE
NORMAL BY THE MIDDLE OF THE WEEK.
&&

.SHORT TERM...SATELLITE SHOWS UPPER LOW OPENING UP AND MOVING INLAND
AS JET STREAK COMES AROUND ITS BASE AND UP THE FRONT SIDE. THIS JET
STREAK HAS BEEN HELPING TO IGNITE STRONG TO SEVERE STORMS SOUTHEAST
OF I-15...AND THIS THREAT WILL SPREAD NORTH OVERNIGHT AS THE JET
STREAK PROGRESSES. SEVERE THUNDERSTORM WATCH 732 IS IN EFFECT FOR
CLARK...LINCOLN...SAN BERNARDINO AND MOHAVE COUNTIES UNTIL 11 PM. AS
THE TROUGH MOVES INLAND TOMORROW...STORMS WILL FIRE AGAIN...WITH
BETTER COVERAGE IN THE EASTERN CWFA DUE TO DRIER AIR MOVING INTO THE
WEST. COULD BE A FEW STORMS LINGERING OVER THE HIGHER TERRAIN OF
EASTERN LINCOLN AND NORTHERN MOHAVE TUESDAY...BUT MOST OF THE CWFA
WILL BE DRY BY THEN. TEMPERATURES WILL REMAIN BELOW NORMAL FOR ONE
MORE DAY AND THEN START TO RISE TUESDAY THANKS TO DRIER AIR AND MORE
SUNSHINE.

.LONG TERM...NOT MUCH CHANGED IN THE LONG TERM FORECAST...WAS A BIT
BUSY WITH TODAYS SEVERE WEATHER. STILL EXPECT RIDGE TO BUILD BACK
OVER THE WESTERN STATES AND BRING WITH IT WARMING TEMPERATURES AND
DRY CONDITIONS. DID RAISE TEMPERATURES A BIT FOR THE FIRST TWO DAYS
AS GUIDANCE AND HEIGHT FORECASTS STRONGLY SUGGESTS THAT WE NEED TO
BUMP THEM UP. LIKE THE MID SHIFT BEFORE ME THERE IS THE QUESTION OF
RESIDUAL MOISTURE BEING RECYCLED BUT FOR NOW HAVE KEPT THE CHANCE OF
AFTERNOON THUNDERSTORMS OUT OF THE FORECAST.
&&

.AVIATION...FOR MCCARRAN...THE THUNDERSTORMS SOUTH OF THE LAS VEGAS
VALLEY WILL PERSIST UNTIL ABOUT MIDNIGHT LOCAL. THERE IS STILL A
CHANCE FOR A THUNDERSTORM IN THE LAS VEGAS VALLEY LATER THIS
EVENING...AND POSSIBLY SEVERE AS WELL. JUST NEED TO WATCH WHATEVER
COMES UP THE I-15 CORRIDOR FROM CALIFORNIA. THE BEATTY AND PEACH
SPRINGS CORRIDORS WILL BE QUITE ACTIVE UNTIL MIDNIGHT WITH
THUNDERSTORMS AS WELL. MONDAY MORNING WILL START OUT WITH LIGHT
WINDS AND WHATEVER CLOUD COVER WILL BE DEBRIS CLOUDS FROM SUNDAYS
STORMS. THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON AGAIN BUT NOT
NEARLY AS NUMEROUS AS SUNDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORMS WILL BE SCATTERED TO NUMEROUS IN THE
EASTERN 2/3S OF SAN BERNARDINO...SOUTHERN CLARK...AND MOHAVE
COUNTIES UNTIL AROUND 06Z. SOME OF THE THUNDERSTORMS COULD POSSIBLY
BE SEVERE THIS EVENING. AFTER TONIGHT THUNDERSTORMS THE AREA WILL
HAVE DEBRIS CLOUDS FOR MOST OF THE NIGHT BEFORE SOME CLEARING IN THE
MONDAY MORNING. THUNDERSTORMS ARE LIKELY MONDAY AFTERNOON THROUGHOUT
THE AREA BUT NOT NEARLY AS NUMEROUS AS SUNDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...SEVERE THUNDERSTORM WATCH FOR CLARK AND LINCOLN COUNTIES UNTIL
     11 PM PDT THIS EVENING.
AZ...SEVERE THUNDERSTORM WATCH FOR MOHAVE COUNTY UNTIL 11 PM MST
     THIS EVENING.
CA...SEVERE THUNDERSTORM WATCH FOR SAN BERNARDINO COUNTY UNTIL 11 PM
     PDT THIS EVENING.
&&

MORGAN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 23, 5:42 AM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
542 AM PDT SUN AUG 23 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-240500-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
542 AM PDT SUN AUG 23 2009 /542 AM MST SUN AUG 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS IS IN PLACE OVER THE AREA. A LOW
PRESSURE SYSTEM APPROACHING FROM THE WEST AND SOLAR HEATING WILL
COMBINE WITH THIS AIR MASS TO GENERATE SCATTERED TO NUMEROUS
THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS ACROSS EASTERN SAN BERNARDINO COUNTY AND
MUCH OF CLARK AND MOHAVE COUNTIES. SEVERE THUNDERSTORMS PRODUCE
WIND GUSTS 58 MPH OR GREATER AND HAIL AN INCH OR MORE IN DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL LINGER MONDAY AS THE LOW
PRESSURE SYSTEM CONTINUES TO MOVE SLOWLY ACROSS THE AREA. A DRIER
AND MORE STABLE AIR MASS WILL MOVE IN BEGINNING TUESDAY WITH HIGH
PRESSURE BUILDING OVER THE AREA THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS MORNING OR EARLY THIS
AFTERNOON. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:13 PM MSTSevere Thunderstorm WarningVEFMohave47 min
Aug 22, 5:12 PM MSTFlash Flood WarningVEFSan Bernardino2 hr
Aug 22, 5:14 PM MSTSevere Thunderstorm WarningVEFSan Bernardino46 min
Aug 22, 6:00 PM MSTSevere Thunderstorm WarningVEFSan Bernardino30 min
Aug 23, 1:16 PM MSTFlash Flood WarningVEFSan Bernardino119 min
Aug 23, 1:27 PM MSTFlash Flood WarningVEFSan Bernardino2 hr
Aug 23, 3:54 PM MSTAreal Flood AdvisoryVEFSan Bernardino3 hr
Aug 23, 4:23 PM MSTSevere Thunderstorm WarningVEFSan Bernardino37 min
Aug 23, 4:53 PM MSTSevere Thunderstorm WarningVEFSan Bernardino37 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.